Ohio, 2003Flood and Hail in Ohio, May 2, 2003
May 2, 2003 · NWS ILN · 5 events in 3 counties and zones
2 thunderstorm wind, 2 hail, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 2, 1:07 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, May 2, 1:07 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
207 PM EDT FRI MAY 2 2003
HAVENT CHANGED TOO MUCH IN THE SHORT TERM. TWEAKED TEMPS DOWN A
SMIDGE TONIGHT AND TOMORROW BUT PRETTY MUCH STAYED CLOSE TO GUIDANCE
IN THE 36-48 HOUR PERIOD.
PRECIP POTENTIAL ON SUNDAY NIGHT IS DIFFICULT. HAVE JUST PUT CHANCE
POPS IN ATTM AND FEEL THAT MODELS ARE ENTIRELY OVERDONE ON QPF
FIELDS. WEVE HARDLY BEEN ABLE TO GET PRECIP WITH SOUTHEAST WINDS
OVER THE PAST SEVERAL WEEKS. DONT THINK THAT THIS WARM FRONTAL
PASSAGE IS GOING TO BE ANY DIFFERENT, THOUGH THE LOW LEVELS ARE A
BIT MORE MOIST THAN PREVIOUS WMFROPAS.
MONDAYS TEMPS WILL BE ABOUT A CATEGORY WARMER THAN CURRENT FCST IF
RAIN DOES NOT DEVELOP. THINK THAT THIS IS A REAL POSSIBILITY, BUT AM
HESITANT TO BRING READINGS UP TO THE 80S AS SUGGESTED BY ETA. WILL
EXPECT MID 70S SOUTHWEST TO AROUND 70 NORTHEAST UNDER MOCLOUDY
SKIES. HAVE INCREASED LOWS ON MON PM TO AROUND 60 FOR MOST AREAS AS
GFS IS SUGGESTING GOOD SLY FLOW OVERNIGHT.
ON THE EXTENDED, HAVE DISCARDED THE GFS SOLUTION AND BROUGHT
THINKING TO HPCS GRAPHICS FOR THE LAST FEW DAYS OF FCST. THIS
BRINGS UP A SLIGHT CHANCE IN EASTERN FCST AREA OF SHOWERS (DONT
THINK THAT THERE WILL BE THUNDER ON THE BACK SIDE OF THE COLD
FRONT). LEFT THURS AND FRI DRY AS GRAPHICS SUGGEST HIGH PRESSURE
BUILDING IN AND NOT THE SURFACE LOW OVER THE PLAINS AS DEPICTED BY
GFS.
WITH THIS IN MIND, TEMPS ARE A FAR CRY FROM GUIDANCE. HAVE BROUGHT
HIGHS UP ON TUESDAY AHEAD OF THE FRONT TO THE UPPER 70S IN THE
SOUTHEAST AND LOW 70S IN THE NORTHWEST. FAIRLY UNIFORM LOWS IN THE
LOW TO MID 50S TUES PM, A COLD SHOT OF LOWER 60S IN THE NORTHWEST
WEDNESDAY BEHIND THE FRONT WHILE SERN FCST AREA COULD BE WARM
SECTORED TO BEGIN WITH. HAVE GONE WITH MID 70S FOR HIGHS HERE ON
THIS DAY.
AM NOT THAT CONFIDENT IN TEMPS AFTER THIS AS I DONT REALLY KNOW HOW
STRONG THE COLD AIR PUSH BEHIND THE FRONT WILL BE. HAVE SET UP A
NW-SE GRADIENT RANGING FROM THE MID 40S TO LOW 50S FOR WED PM LOWS.
CLOUDS SHOULD BEGIN TO SCOUR OUT ON THURSDAY THOUGH WERE STILL
UNDER CAA. HAVE BUCKSHOT A HIGH OF 68 FOR ENTIRE FORECAST AREA ON
THIS DAY. THINK THAT BREAKS IN CLOUDS WOULD ALLOW FOR SOME HEATING
BUT THOUGHT THAT COOL AND PLEASANT WAS THE WAY TO GO HERE. DROPPED
LOWS BY A CATEGORY FROM PREVIOUS NIGHTS FCST IN THE SOUTHEAST FOR
THURS PM LOWS AND EXPECT SUNNY SKIES ON FRIDAY WITH A RIDGE OF HIGH
PRESSURE OVER FCST AREA. WARMED TEMPS UP TO THE 70S AND FEEL IT
COULD BE WARMER. IT SHOULD BE INTERESTING TO SEE HOW THIS WORKS OUT.
ISC GRIDDS IN AND ILL TWEAK UP OR DOWN TO COME INTO LINE WITH
SURROUNDING FOS. JUST GIVE ME A CALL OR INSTANT MESSAGE.
MISILN OUT AROUND 3 PM.
.ILN...NONE.
FRANKS
Hazardous weather outlook, May 2, 4:30 AM EST, 10 hours 25 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-020800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EDT FRI MAY 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY...SUNDAY
NIGHT...MONDAY...AND TUESDAY. A FEW OF THE THUNDERSTORMS MAY BE
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 2, 2:41 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
341 PM EDT FRI MAY 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 PM BURLINGTON KY .75 INCH HAIL
05/02/03 BOONE REPORTED BY LAW
ENFORCEMENT.
0328 PM 5 S FLORENCE KY .88 INCH HAIL
05/02/03 BOONE REPORTED BY LAW
ENFORCEMENT.
JWCEvent by event
2 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Greene
- When
- May 2, 2:55 PM EST to 2:59 PM EST
- Where
- Greene County, Xenia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.683, -83.933
Several trees were knocked down, including one that fell on a parked car.
Hail, Greene
- When
- May 2, 3:10 PM EST to 3:13 PM EST
- Where
- Greene County, Jamestown
- Measured
- 0.75 in hail
- Property damage
- $3,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.650, -83.733
A couple of trees were downed along with the hail.
Hail, Fayette
- When
- May 2, 3:19 PM EST to 3:23 PM EST
- Where
- Fayette County, 1 mi S of West Lancaster
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.600, -83.617
Thunderstorm Wind, Ross
- When
- May 2, 4:50 PM EST to 4:52 PM EST
- Where
- Ross County, Chillicothe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.333, -82.983
Two trees were knocked down.
Flood, Ross
- When
- May 2, 5:12 PM EST to 6:00 PM EST
- Where
- Ross forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
A strong thunderstorm produced about two inches of rain across the central portion of Ross County. This caused high water on county roads and street flooding in Chillicothe.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 2, 20039 injured · $2.8 million · 2.75 in hail · 145 events
- Hail and Damaging Wind in North Carolina, May 2, 2003$2.0 million · 1 in hail · 2 events
- Hail in Alabama, May 2, 2003$1.4 million · 2.5 in hail · 1 event
- Tornado and Hail in South Carolina, May 2, 20031 injured · $250,000 · F1 · 2 events
- Hail and Damaging Wind in North Carolina, May 2, 2003$1.0 million · 1 in hail · 2 events
- Hail in Alabama, May 2, 2003$1.0 million · 2.75 in hail · 1 event
- Damaging Wind in Alabama, May 2, 2003$800,000 · 70 kt wind · 1 event
- Hail and Damaging Wind in Alabama, May 2, 2003$255,000 · 1.75 in hail · 2 events
- Damaging Wind in North Carolina, May 2, 2003$250,000 · 70 kt wind · 1 event
- Hail in Alabama, May 2, 2003$250,000 · 1.75 in hail · 1 event
- Hail in Alabama, May 2, 2003$250,000 · 4.5 in hail · 1 event
- Damaging Wind in North Carolina, May 2, 20032 injured · $100,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361948, 5361949, 5361950, 5361951, 5361952.